Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 8, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 3, 2009, 1:28 PM MST for Mohave County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2009, 1:28 PM MST (20:28 UTC)
- Expired
- Jul 3, 2009, 2:15 PM MST
- In force
- 47 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 133 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 488 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KVEF 032028
SVRVEF
AZC015-032115-
/O.NEW.KVEF.SV.W.0008.090703T2028Z-090703T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
128 PM MST FRI JUL 3 2009
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
* UNTIL 215 PM MST.
* AT 125 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTH OF PEACH SPRINGS...OR 44 MILES NORTHEAST OF KINGMAN...AND
MOVING NORTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...PEACH SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3551 11345 3563 11362 3586 11342 3577 11330
3562 11330
TIME...MOT...LOC 2026Z 223DEG 11KT 3565 11345
$$
JACQUES2 follow-up statements
000
WWUS55 KVEF 032056
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
156 PM MST FRI JUL 3 2009
AZC015-032115-
/O.CON.KVEF.SV.W.0008.000000T0000Z-090703T2115Z/
MOHAVE AZ-
156 PM MST FRI JUL 3 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MST
FOR CENTRAL MOHAVE COUNTY...
AT 152 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PEACH SPRINGS...OR 44 MILES NORTHEAST OF KINGMAN...
MOVING EAST AT 5 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
THE STORM STILL HAS INDICATIONS THAT IT CAN PRODUCE QUARTER SIZE
HAIL AND WIND GUSTS TO 60 MPH.
LAT...LON 3551 11345 3563 11362 3586 11342 3577 11330
3562 11330
TIME...MOT...LOC 2053Z 272DEG 5KT 3561 11342
$$
JACQUES000
WWUS55 KVEF 032115
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
215 PM MST FRI JUL 3 2009
AZC015-032123-
/O.CAN.KVEF.SV.W.0008.000000T0000Z-090703T2115Z/
MOHAVE AZ-
215 PM MST FRI JUL 3 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY IS
CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS DECREASED IN
INTENSITY IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER.
LAT...LON 3551 11345 3563 11362 3586 11342 3577 11330
3562 11330
TIME...MOT...LOC 2113Z 272DEG 5KT 3561 11339
$$
JACQUESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:16 AM MST, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 3, 10:16 AM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1016 AM PDT FRI JUL 3 2009 .SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE SEEN ONCE AGAIN ACROSS SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY BEFORE DRIER CONDITIONS MOVE INTO THE AREA ON SATURDAY AND SUNDAY. THE DRIER CONDITIONS WILL THEN CONTINUE INTO THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE HOLIDAY WEEKEND. && .UPDATE...WATER VAPOR SHOWS DRIER AIR HAS SLID EASTWARD INTO THE MOJAVE DESERT AND SOUTHERN GREAT BASIN OVERNIGHT. BASED ON SOUNDINGS AND GOES SENSORS THE 1 INCH PWAT LINE WAS PROBABLY EXTENDING FROM THE NYE-LINCOLN BORDER SOUTH TO CENTRAL SAN BERNARDINO COUNTY. UNLIKE YESTERDAY WHEN THERE WERE A FEW DISTURBANCES AROUND TO TRIGGER ACTIVITY AND A MOISTURE GRADIENT THAT ALSO SERVED AS A FOCUS IT LOOKS LIKE ACTIVITY TODAY WILL BE LARGELY DRIVEN BY THE HEATING OF THE DAY AND TERRAIN. THE BEST INSTABILITY AND MOISTURE STILL LOOKS TO BE OVER MOHAVE COUNTY AND LINCOLN COUNTY AS WELL AS THE FAR EASTERN PART OF SAN BERNARDINO COUNTY AND MOST OF CLARK COUNTY. RADAR WAS ALREADY INDICATING A FEW CELLS POPPING UP IN SOUTHEAST MOHAVE COUNTY AND EXPECT TO SEE THE COVERAGE OF STORMS INCREASE IN THE EASTERN CWFA AS THE DAY PROGRESSES. THE CURRENT FORECAST LOOKS GOOD AND DO NOT PLAN ANY CHANGES. && .AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS EXPECTED MAINLY EAST OF KLAS TODAY BUT ALSO FORMING OVER THE LOCAL MOUNTAINS BY 20Z AND THEN CONTINUING THROUGH 03Z SATURDAY. CLOUDS TO GENERALLY BE SCT AOA 8K FT WITH BKN LAYERS AOA 12K FT AS THUNDERSTORMS FORM. SCATTERED THUNDERSTORMS ALSO EXPECTED ALONG THE PEACH SPRING AND MORMON MESA CORRIDORS MAINLY BETWEEN 18Z FRIDAY AND 03Z SATURDAY. LIGHT WINDS AT THE TERMINAL THEN BECOMING EAST AROUND 8-10KTS AFTER 20Z...THEN SOUTHWEST THIS EVENING. GUSTY AND ERRATIC WINDS NEAR ANY SHOWERS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED THUNDERSTORMS EXPECTED TODAY MAINLY EAST OF KLAS...THEN SCATTERED THUNDERSTORMS EXPECTED MAINLY EAST OF A NORTH/SOUTH LINE FROM RACHEL NEVADA TO ESSEX CALIFORNIA THROUGH 03Z SATURDAY. CLOUDS TO GENERALLY BE SCT AOA 8K FT WITH BKN CLOUDS AOA 12K FT AFT 20Z AS THUNDERSTORMS FORM. WEST OF THE ABOVE MENTIONED LINE TO BE FEW-SCT CLOUDS AOA 12K FT. WINDS SHOULD REMAIN BELOW 12KTS AWAY FROM THUNDERSTORMS...BUT GUSTS TO OVER 40KTS POSSIBLE NEAR STORMS. && .PREVIOUS DISCUSSION.../ISSUED AT 510 AM FRI JUL 3 2009/... .UPDATE...WITH THE EXCEPTION OF MOHAVE COUNTY ARIZONA WHERE ISOLATED THUNDERSTORMS ARE CONTINUING THIS MORNING...CLOUDS HAVE DISSIPATED ELSEWHERE. WILL UPDATE GRIDS/ZONES TO REFLECT LESS CLOUD TO START THE DAY ACROSS MOST AREAS. REMAINDER OF THE FORECAST REMAINS ON TRACK. && .PREVIOUS DISCUSSION.../ISSUED AT 320 AM PDT FRI JUL 3 2009/... .SHORT TERM...ISOLATED THUNDERSTORMS HAVE CONTINUED OVERNIGHT AS OUTFLOW BOUNDARIES INTERACT WITH EACH OTHER/HIGHER TERRAIN TO PRODUCE GOOD LIFT. EXPECT ISOLATED ACTIVITY TO CONTINUE INTO THE DAYLIGHT HOURS AND THEN INCREASE ACROSS THE EASTERN PORTION OF THE CWA DURING THE DAY AS BEST DYNAMICS CONTINUE MAINLY TO THE EAST OF A NORTH/SOUTH LINE FROM RACHEL NEVADA TO ESSEX CALIFORNIA. TO THE WEST OF THIS LINE A SLOW DRYING WILL BE SEEN DURING THE DAY WITH MORE STABLE CONDITIONS MOVING OVER THE AREA. SIMILAR TO THURSDAY... TODAYS CONVECTION WILL HAVE THE POTENTIAL FOR LOCALLY HEAVY RAIN...GUSTY WINDS...AND HAIL. HOWEVER...AREAL EXTEND OF THE ACTIVITY DOES NOT WARRANT THE ISSUANCE OF A FLASH FLOOD WATCH BUT WILL NEED TO BE CLOSELY MONITORED. THE SOUTHERLY FLOW BRINGING THE MOISTURE INTO THE EASTERN PORTIONS WILL BE TURNING MORE SOUTHWEST ON SATURDAY WITH THE DRIER CONDITIONS EXPERIENCED IN THE WESTERN SECTIONS BEGINS TO MOVE FURTHER EAST. BY SATURDAY AFTERNOON THUNDERSTORMS SHOULD BE CONFINED TO THE EASTERN PORTIONS OF LINCOLN AND MOHAVE COUNTY. FURTHER DRYING ON SUNDAY AS SOUTHWEST FLOW ALOFT CONTINUES IN RESPONSE TO A SHORT WAVE TROUGH MOVING INTO THE PACNW. THIS WILL RESULT IN PUSHING THE MOISTURE/THUNDERSTORMS TO THE EAST OF THE CWA. TEMPERATURES WILL WARM TODAY AND THEN CONTINUE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE REMAINDER OF THE WEEKEND. .LONG TERM...LITTLE CHANGE TO THE FORECAST FOR THE PERIOD MONDAY THROUGH THURSDAY AS A BROAD UPPER LOW OFF THE PACNW COAST IS FORECAST TO DOMINATE THE WEATHER ACROSS THE WESTERN STATES. THIS TROUGH WILL KEEP GENERALLY DRY WEST TO SOUTHWEST FLOW ACROSS THE AREA THROUGH THE PERIOD. HOWEVER THE TROUGH IS EXPECTED TO DEEPEN ON WEDNESDAY RESULTING IN LOWERING HEIGHTS/THICKNESS ACROSS THE CWA. THIS SCENARIO WILL ALLOW FOR ABOVE NORMAL TEMPERATURES MONDAY AND TUESDAY...THEN COOLING WEDNESDAY AND THURSDAY. IN ADDITION...LOCAL GUSTY AFTERNOON WINDS MAY DEVELOP BY THE MIDDLE OF THE WEEK AS THE TROUGH DEEPENS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && UPDATE...STACHELSKI AVIATION...SALMEN PREVIOUS...JENSEN/GORELOW HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 3, 6:19 AM MST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 619 AM PDT FRI JUL 3 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-040000- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 619 AM PDT FRI JUL 3 2009 /619 AM MST FRI JUL 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR FORM ONCE AGAIN THIS AFTERNOON MAINLY EAST OF A NORTH/SOUTH LINE FROM RACHEL NEVADA TO ESSEX CALIFORNIA. THESE THUNDERSTORMS HAVE THE POTENTIAL OF PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR SATURDAY ACROSS MAINLY LINCOLN AND MOHAVE COUNTY. DRY CONDITIONS ARE THEN LOOKED FOR AREAWIDE SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER, SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 3, 9:58 AM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
958 AM PDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HEAVY RAIN HUALAPAI MOUNTAIN 35.10N 113.89W
07/02/2009 M1.22 INCH MOHAVE AZ MESONET
THE HUALAPI MOUNTAIN ALERT GAUGE MEASURED 1.22 INCHES OF
RAIN IN LESS THAN AN HOUR FROM A THUNDERSTORM.
0335 PM FLASH FLOOD 10 SSW SEARCHLIGHT (SSW 35.28N 115.12W
07/02/2009 SAN BERNARDINO CA PARK/FOREST SRVC
THE PARK SERVICE REPORTED THAT SEVERAL PEOPLE WERE
STRANDED IN VEHICLES IN THE CASTLE MOUNTAIN AREA OF THE
MOJAVE NATIONAL PRESERVE ABOUT 10 MILES UP HART MINE ROAD
DUE TO FLOODWATERS. THE FLOODWATERS WERE ESTIMATED TO BE
UP TO 2 FEET DEEP AND WERE FLOWING SLOWLY.
0415 PM HEAVY RAIN MOUNTAIN PASS 35.47N 115.54W
07/02/2009 M1.66 INCH SAN BERNARDINO CA MESONET
AN ALERT GAUGE AT MOUNTAIN PASS RECORDED A STORM TOTAL OF
1.66 INCHES OF RAIN FROM THUNDERSTORMS. 1.19 INCHES OF
RAIN FELL IN ONE HOUR BETWEEN 2 AND 3 PM.
0628 PM HEAVY RAIN CEDAR HILLS 35.18N 113.79W
07/02/2009 M0.91 INCH MOHAVE AZ MESONET
A MESONET SITE AT CEDAR HILLS MEASURED 0.91 INCHES OF
RAIN IN ONE HOUR FROM A THUNDERSTORM.
0630 PM HEAVY RAIN GOLDEN VALLEY 35.22N 114.22W
07/02/2009 E0.50 INCH MOHAVE AZ LAW ENFORCEMENT
THE MOHAVE COUNTY SHERIFF REPORTED ABOUT AN INCH OF WATER
FLOWING ACROSS ROADS IN GOLDEN VALLEY. THE TIME OF THIS
EVENT WAS ESTIMATED.
0445 AM FLASH FLOOD DOLAN SPRINGS 35.60N 114.27W
07/03/2009 MOHAVE AZ LAW ENFORCEMENT
A FEW ROCKS WERE WASHED ACROSS ROADS IN THE DOLAN SPRINGS
AREA. THE TIME OF THIS EVENT WAS ESTIMATED.
0800 AM HEAVY RAIN 1 SE MOUNTAIN PASS 35.46N 115.53W
07/03/2009 M1.80 INCH SAN BERNARDINO CA CO-OP OBSERVER
THE MOUNTAIN PASS CO-OP OBSERVER REPORTED 1.80 INCHES OF
RAIN FOR THE 24 HOUR PERIOD FROM 700 AM ON 7/2 THROUGH
700 AM ON 7/3.
&&
THIS IS A FINAL SUMMARY OF REPORTS FROM THUNDERSTORMS AROUND IN THE
MOJAVE DESERT FROM THURSDAY AFTERNOON AND EVENING AS WELL AS EARLY
FRIDAY MORNING.
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 5:13 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 32 min |
| Jul 2, 6:07 PM MST | Areal Flood Advisory | VEF | Mohave | 85 min |
| Jul 3, 2:22 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 38 min |
| Jul 3, 3:00 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 60 min |
| Jul 3, 4:38 AM MST | Flash Flood Warning | VEF | Mohave | 93 min |
| Jul 3, 3:31 PM MST | Areal Flood Advisory | VEF | 119 min | |
| Jul 3, 4:03 PM MST | Flash Flood Warning | VEF | Mohave | 117 min |
| Jul 3, 4:07 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 23 min |
| Jul 3, 4:27 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 33 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.